Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 20, 2020, 5:43 PM CDT for Goodhue County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2020, 5:43 PM CDT (22:43 UTC)
- Expired
- Apr 20, 2020, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
County Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WWUS83 KMPX 202243
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Mon Apr 20 2020
MNZ070-078-WIZ024-026-202330-
Dakota-Goodhue-Pierce-Pepin-
543 PM CDT Mon Apr 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...CENTRAL
GOODHUE...SOUTHWESTERN PEPIN AND SOUTHERN PIERCE COUNTIES...
At 543 PM CDT, a strong thunderstorm was located near Cannon Falls,
or 15 miles west of Red Wing, moving southeast at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Red Wing, Cannon Falls, Zumbrota, Goodhue, Pepin, Welch, Bay City,
Stockholm, Frontenac, Vasa, Hampton and Diamond Bluff.
This includes U.S. Highway 61 between mile markers 82 and 104.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4460 9312 4469 9295 4464 9228 4447 9205
4441 9209 4445 9224 4445 9243 4437 9243
4436 9255 4426 9255 4425 9259
TIME...MOT...LOC 2243Z 306DEG 49KT 4458 9286
$$
CTGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 20, 2:47 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 20, 2:47 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
247 PM CDT Mon Apr 20 2020
.SHORT TERM...(This evening through Tuesday night)
Issued at 246 PM CDT Mon Apr 20 2020
Potent shortwave trough can currently be seen in water vapor
imagery dropping southeast into the state. It is helping to
kickoff widespread shower activity. An initial area developed
across the south along a pre-frontal trough in an area of marginal
(50-200 J/Kg) of CAPE. A second area of SHRA is getting going
near the main cold front in the area of best mid-level forcing.
This should persist as it drops southeast through early evening.
Some thunder is possible with this as well with marginal
instability in place and good conditions for mixed-phase cloud
processes (some lightning has been noted in the GLM data
upstream). Gradient winds will be brisk into the evening, with
synoptic conditions favoring sustained winds of 15 to 25 mph and
gusts to 40 mph across much of the western and central portion of
the area. Deeper mixing and downward momentum transport in areas
of SHRA/TSRA will support higher gusts, possibly above 50 mph (a
recent 51 mph was seen over southeast MN). Activity should move
out and/or diminish this evening as the boundary layer cools and
subsidence starts to work into the area. Could see a few showers
across the north/northeast portion of the area on Tuesday as a
weak impulse drops southeast embedded in northwest flow. Otherwise
it will be cool across most of the area (although 60s look likely
in the far west).
.LONG TERM...(Wednesday through Monday)
Issued at 246 PM CDT Mon Apr 20 2020
Northwest mid/upper flow will be the main theme through the
remainder of the forecast period. The main feature of any interest
in terms of significance is a system that could impact the area
Friday into Saturday. Until that time, things will be fairly
quiet. Some showers could linger in the northeast Wednesday, along
the main baroclinic zone, with some weak warm advection and mainly
diurnally driven instability. Similar conditions could lead to
some showers Thursday, although a bit tough to say exactly where
at that point since the guidance starts to diverge in where the
baroclinic zone will shift by the latter part of the week. There
is decent agreement overall on a more significant shortwave trough
working east from the high Plains Friday into Saturday, helping
to develop a surface low while moving it east from the central
Plains through the Mid-Mississippi valley. An inverted trough will
extend northwest into our area from this feature, helping to focus
an area of precipitation (which should primarily be rain,
although some mix can't be ruled out depending on the eventual
timing of things). Somewhat cooler air will work in behind that
system Saturday night into Sunday, with the possibility of much
more robust return flow setting up over the region by early next
week (although there is substantial spread in the guidance at that
point). Stuck close to NBM consensus guidance overall after
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1208 PM CDT Mon Apr 20 2020
Pre-frontal trough is currently working through the area, and the
primary cold front will push through later this afternoon. Still
expect to see SHRA increase in coverage as the upper shortwave
drops into the area, with isolated TSRA possible. SHRA or TSRA
will both be capable of brief strong wind gusts, and the overall
gradient wind will be fairly strong at most sites into early
evening. We'll see winds die down overnight into Monday, with
directions become a bit variable by Monday afternoon. VFR
conditions will predominate, but some brief MVFR could occur with
precipitation this afternoon.
KMSP...Main uncertainties are with briefly lower
visibility/ceiling conditions with any SHRA/TSRA this afternoon.
Showers should become fairly widespread this afternoon, so went
with a prevailing occurrence of those, but saved reduced flight
conditions and stronger wind gusts for TAF (with a mention of TS).
Should see things quickly improve this evening as the boundary
layer stabilizes and cooler/drier air moves into the area.
/OUTLOOK FOR KMSP/
Tuesday night...VFR. Southeast wind 5 to 10 kt.
Wednesday...VFR. Variable wind less than 10 kt.
Wednesday night...MVFR possible. Northeast wind around 5 kt.
Thursday...VFR. Northeast wind less than 5 kt.
Thursday night...MVFR possible late. East wind 5 to 10 kt.
Friday...MVFR expected with a chance of rain, IFR possible.
Northeast wind 5 to 15 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Red Flag Warning until 6 PM CDT this evening for MNZ041>045-
047>070-073>078-082>085-091>093.
Wind Advisory until 7 PM CDT this evening for MNZ047-048-054>057-
064-065-073-074-082-091.
&&
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Apr 20, 12:12 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1212 PM CDT Mon Apr 20 2020 MNZ041>045-047>070-073>078-082>085-091>093-211715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn- 1212 PM CDT Mon Apr 20 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. A Red Flag Warning is in effect today due to the combination of recent dry conditions, low humidity levels, and westerly wind gusts of 35 to 40 mph. There is a marginal chance of severe thunderstorms this afternoon, mainly southeast of the Twin Cities. The primary severe weather threat is high wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated. WIZ014>016-023>028-211715- Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1212 PM CDT Mon Apr 20 2020 This Hazardous Weather Outlook is for portions of northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. There is a marginal chance of severe thunderstorms this afternoon, mainly south of I-94. The primary severe weather threat is high wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated.
In the hours before
Local storm report, Apr 20, 5:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 1 W CIRCLE PINES 45.15N 93.17W
04/20/2020 M0.25 INCH ANOKA MN PUBLIC
0447 PM HAIL 1 SW ROSEMOUNT 44.73N 93.14W
04/20/2020 E0.25 INCH DAKOTA MN PUBLIC
0423 PM HAIL 3 SW DEER PARK 45.15N 92.43W
04/20/2020 E0.25 INCH ST. CROIX WI PUBLIC
0122 PM HAIL 7 S ALTOONA 44.70N 91.44W
04/20/2020 U0.50 INCH EAU CLAIRE WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, Apr 20, 5:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 3 SSE CEDAR FALLS 44.90N 91.87W
04/20/2020 M58 MPH DUNN WI AWOS
AWOS STATION KLUM MENOMONIE AP.
0450 PM TSTM WND GST 2 NNE MENOMONIE 44.90N 91.91W
04/20/2020 E51 MPH DUNN WI TRAINED SPOTTER
PHONED IN REPORT.
0420 PM TSTM WND GST HUDSON 44.98N 92.76W
04/20/2020 M57 MPH ST. CROIX WI PUBLIC
.
0415 PM TSTM WND GST 5 SW PRIOR LAKE 44.66N 93.52W
04/20/2020 M54 MPH SCOTT MN MESONET
MESONET STATION EW0600 LYDIA.
0415 PM TSTM WND GST 1 SW BLOOMINGTON 44.81N 93.31W
04/20/2020 M55 MPH HENNEPIN MN PUBLIC
.
0415 PM TSTM WND GST 5 SW PRIOR LAKE 44.66N 93.52W
04/20/2020 M54 MPH SCOTT MN MESONET
MESONET STATION EW0600 LYDIA.
0415 PM TSTM WND GST 2 N NEW RICHMOND 45.15N 92.53W
04/20/2020 M56 MPH ST. CROIX WI AWOS
AWOS STATION KRNH NEW RICHMOND AP.
0412 PM TSTM WND GST 2 ESE ST. PAUL 44.93N 93.05W
04/20/2020 M56 MPH RAMSEY MN ASOS
ASOS STATION KSTP ST. PAUL DWTN AP.
0404 PM TSTM WND GST 1 WNW CARVER 44.77N 93.65W
04/20/2020 M51 MPH CARVER MN PUBLIC
.
0351 PM TSTM WND GST 1 NE APPLETON 45.22N 96.00W
04/20/2020 M43 MPH SWIFT MN AWOS
AWOS STATION KAQP APPLETON AP.
0350 PM TSTM WND GST COON RAPIDS 45.16N 93.27W
04/20/2020 M53 MPH ANOKA MN MESONET
MESONET STATION CW0561 COON RAPIDS.
0341 PM TSTM WND GST 3 SSE DAYTON 45.20N 93.48W
04/20/2020 M47 MPH HENNEPIN MN MESONET
MESONET STATION HPN27 DAYTON.
0339 PM TSTM WND GST 3 NE WINSTED 45.00N 94.02W
04/20/2020 M47 MPH WRIGHT MN MESONET
MESONET STATION FW4584 WINSTED.
0339 PM TSTM WND GST 3 NE WINSTED 45.00N 94.02W
04/20/2020 M47 MPH WRIGHT MN MESONET
MESONET STATION FW4584 WINSTED.
0335 PM TSTM WND GST 1 NNE RUSH CITY 45.70N 92.95W
04/20/2020 M44 MPH CHISAGO MN ASOS
ASOS STATION KROS RUSH CITY AP.
0320 PM TSTM WND GST 2 SE CLEARWATER 45.39N 94.03W
04/20/2020 M44 MPH WRIGHT MN MESONET
MESONET STATION MN017 CLEARWATER 1SE.
0320 PM TSTM WND GST 2 SE CLEARWATER 45.39N 94.03W
04/20/2020 M44 MPH WRIGHT MN MESONET
MESONET STATION MN017 CLEARWATER 1SE.
0301 PM TSTM WND GST 6 E ST. CLOUD 45.55N 94.05W
04/20/2020 M44 MPH SHERBURNE MN ASOS
ASOS STATION KSTC ST. CLOUD AP.
&&Local storm report, Apr 20, 5:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 4 NNE EAU CLAIRE 44.87N 91.47W
04/20/2020 M63 MPH CHIPPEWA WI ASOS
ASOS STATION KEAU EAU CLAIRE AP.
&&Local storm report, Apr 20, 5:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG MENOMONIE 44.85N 91.93W
04/20/2020 DUNN WI AMATEUR RADIO
SEVERAL TRESS DOWN, POWER POLES BROKEN.
&&
LSLocal storm report, Apr 20, 5:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 7 S ALTOONA 44.70N 91.44W
04/20/2020 U0.50 INCH EAU CLAIRE WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0525 PM HAIL 3 S BURNSVILLE 44.71N 93.27W
04/20/2020 E0.50 INCH DAKOTA MN PUBLIC
0516 PM TSTM WND DMG 7 S ALTOONA 44.70N 91.44W
04/20/2020 EAU CLAIRE WI PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&Special weather statement, Apr 20, 5:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Mon Apr 20 2020
MNZ070-078-WIZ024-026-202330-
Dakota-Goodhue-Pierce-Pepin-
543 PM CDT Mon Apr 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...CENTRAL
GOODHUE...SOUTHWESTERN PEPIN AND SOUTHERN PIERCE COUNTIES...
At 543 PM CDT, a strong thunderstorm was located near Cannon Falls,
or 15 miles west of Red Wing, moving southeast at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Red Wing, Cannon Falls, Zumbrota, Goodhue, Pepin, Welch, Bay City,
Stockholm, Frontenac, Vasa, Hampton and Diamond Bluff.
This includes U.S. Highway 61 between mile markers 82 and 104.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4460 9312 4469 9295 4464 9228 4447 9205
4441 9209 4445 9224 4445 9243 4437 9243
4436 9255 4426 9255 4425 9259
TIME...MOT...LOC 2243Z 306DEG 49KT 4458 9286
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:49 AM CDT | Red Flag Warning | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 14 hr |
| Apr 20, 9:44 AM CDT | Wind Advisory | MPX | Brown, Chippewa, Kandiyohi, Lac qui Parle, Martin, Pope and 6 more | 9 hr |
| Apr 20, 4:08 PM CDT | Special Weather Statement | MPX | Hennepin | 37 min |
| Apr 20, 4:16 PM CDT | Special Weather Statement | MPX | Washington | 44 min |
| Apr 20, 4:31 PM CDT | Special Weather Statement | MPX | Dakota | 29 min |
| Apr 20, 4:59 PM CDT | Special Weather Statement | MPX | Scott | 31 min |
| Apr 20, 4:54 PM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 51 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.